Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 197, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 17, 2007, 9:24 PM EDT for Wayne County, North Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2007, 9:24 PM EDT (01:24 UTC)
- Expired
- Jul 17, 2007, 10:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 63 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 9:40 PM EDT | TSTM WND DMG | 3 Nw Mount Olive, NC | TWO TREES DOWN ON COUNTRY CLUB ROAD...JUST WEST OF HWY 117. A POWER UTILITY POLE WAS ALSO REPORTED DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1730 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 180124
SVRRAH
NCC191-180215-
/O.NEW.KRAH.SV.W.0197.070718T0124Z-070718T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
924 PM EDT TUE JUL 17 2007
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WAYNE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 1015 PM EDT
* AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES WEST OF MOUNT OLIVE...MOVING EAST AT 35
MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH
THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BROGDEN...
SEVEN SPRINGS...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3518 7815 3523 7823 3527 7824 3541 7788
3542 7784 3539 7780 3536 7780 3534 7784
3519 7784 3517 7797 3519 7804 3517 7809
$$
232 follow-up statements
000
WWUS52 KRAH 180207
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1007 PM EDT TUE JUL 17 2007
NCC191-180215-
/O.CON.KRAH.SV.W.0197.000000T0000Z-070718T0215Z/
WAYNE NC-
1007 PM EDT TUE JUL 17 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHERN WAYNE COUNTY...
AT 1001 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A STRONG THUNDERSTORM. THIS STORM WAS LOCATED 6 MILES WEST
OF SEVEN SPRINGS...OR ABOUT 7 MILES EAST OF MOUNT OLIVE...MOVING EAST
AT 15 MPH.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 3518 7815 3523 7823 3527 7824 3541 7788
3542 7784 3539 7780 3536 7780 3534 7784
3519 7784 3517 7797 3519 7804 3517 7809
$$
23000
WWUS52 KRAH 180219
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1017 PM EDT TUE JUL 17 2007
NCC191-180227-
/O.EXP.KRAH.SV.W.0197.000000T0000Z-070718T0215Z/
WAYNE NC-
1017 PM EDT TUE JUL 17 2007
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WAYNE COUNTY EXPIRES
AT 1015 PM EDT...
STRONG THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THROUGH THE
COUNTY THROUGH MIDNIGHT. ADDITIONAL WARNINGS MAY BE FORTH COMING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA TV OR RADIO FOR
LATEST WARNINGS.
LAT...LON 3518 7815 3523 7823 3527 7824 3541 7788
3542 7784 3539 7780 3536 7780 3534 7784
3519 7784 3517 7797 3519 7804 3517 7809
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:04 PM EDT, 7 hours 20 minutes earlier.
Area forecast discussion, Jul 17, 2:04 PM EDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 204 PM EDT TUE JUL 17 2007 .SYNOPSIS... BERMUDA HIGH PRESSURE OFF THE MID ATLANTIC COAST WILL CONTINUE TO KEEP WARM AND HUMID CONDITIONS WITH SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE REGION UNTIL THIS WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... SFC ANALYSIS THIS AFTERNOON SHOWS A BOUNDARY IN THE FORM OF A MOISTURE DISCONTINUITY STRETCHING FROM NORTHERN VA NORTHWEST THROUGH WV/OH. AHEAD OF THE BOUNDARY DEWPOINTS WERE IN THE MID/UPPER 60S AND BEHIND THE BOUNDARY DEWPOINTS WERE IN THE 50S. A WEAK PRESSURE TROUGH STRETCHED FROM EASTERN PA SOUTH THROUGH CENTRAL/EASTERN VA/NC. A SHEAR AXIS ASSOC/W A WEAK H5 LOW OVER THE LA/MS AREA EXTENDS NORTHEAST INTO TN. A BROAD H5 TROF WAS LOCATED OVER THE GREAT LAKES AND NORTHEAST. A MODIFIED 12Z GSO SOUNDING THIS MORNING SHOWS A MORE FAVORABLE THERMODYNAMIC ENVIRONMENT FOR CONVECTION THIS AFTERNOON WHEN COMPARED TO YESTERDAY. 850-500 MB LAPSE RATES ARE STEEPER (JUST OVER 6C/KM...PRIMARILY IN NORTHERN PORTIONS OF THE AREA) FZL AND WBZ LEVELS ARE A BIT LOWER AND PWAT VALUES ARE HIGHER. SOUNDINGS THIS AFTERNOON SHOW AROUND 3000 J/KG OF SFC BASED CAPE WITH TEMPS IN THE LOWER 90S AND DEWPOINTS IN THE UPPER 60S TO ABOUT 70F. THE WIND SHIFT ALONG THE NC/VA BORDER EARLIER THIS MORNING IS NO LONGER APPARENT IN SURFACE OBSERVATIONS...AND MSAS STREAMLINES SHOW SFC CONVERGENCE OVER THE MOUNTAINS AND A PORTION OF THE COASTAL PLAIN. ALOFT...IT IS DIFFICULT TO DETERMINE WHAT KIND OF UPPER LEVEL SUPPORT WILL CROSS THE AREA THIS AFTERNOON. THERE ARE HINTS FROM THE NAM12 OF ENERGY ASSOC/W EITHER THE SHEAR AXIS WEST/SW OF THE MOUNTAINS OR WEAK SHORTWAVES ALONG THE BASE OF THE BROAD TROF AFFECTING CENTRAL NC. WILL KEEP CURRENT 40% POPS AS IS FOR THIS AFTERNOON...EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS AFTER 18Z GIVEN THE AMOUNT OF INSTABILITY THAT WILL BE AVAILABLE AND THE POTENTIAL FOR WEAK UPPER LEVEL DISTURBANCES ENHANCING CONVECTIVE COVERAGE. THERE WILL BE A POTENTIAL FOR ISOLATED SEVERE STORMS TODAY...WITH A PRIMARY THREAT OF DOWNBURSTS WITH DAMAGING WINDS. OVERNIGHT TONIGHT...THE 12Z NAM12 BRINGS SEVERAL VORT MAXES ACROSS THE AREA...AND THE 00Z SPC WRF SIMULATED REFLECTIVITY PRODUCT SEEMS TO LIKE KEEPING CONVECTION GOING DURING THE OVERNIGHT HOURS ACROSS CENTRAL NC. FCST SOUNDINGS SHOW AMPLE INSTABILITY OVERNIGHT TO SUPPORT CONVECTION...THEREFORE WILL INCREASE POPS INTO THE CHANCE RANGE TONIGHT. LOW TEMPS IN THE MID 70S. -VINCENT && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... BROAD TROUGHING ALOFT CONTINUES OVER THE GREAT LAKES AND NORTHEAST STATES ON WED/THU...WITH THE TROUGH BEGINNING TO AMPLIFY OVER THE GREAT LAKES BY LATE THU. THE RIDGE ALOFT OFF THE SE COAST ADVECTS WEST OVER FL AND THE GULF OF MEXICO WED...WEAKENING BY FRI AS THE UPPER LEVEL TROUGH OVER THE EAST FURTHER AMPLIFIES. AS FAR AS SENSIBLE WEATHER IS CONCERNED... WED AND THU LOOK SIMILAR TO TODAY WITH WARM/MUGGY CONDS AND SCATTERED AFTERNOON SHOWERS/STORMS THAT MAY LINGER PAST SUNSET UNTIL 06Z. GFS/NAM BUFR FCST SOUNDINGS FOR WED/THU SHOW JUST AS MUCH OR EVEN MORE INSTABILITY THAN WHAT IS CURRENTLY OUT THERE TODAY...WITH HIGH TEMPS IN THE 90S AND DEWPOINTS IN THE UPPER 60S TO LOWER 70S. THU APPEARS THE WARMEST DAY DURING THE SHORT TERM PERIOD...WITH THE LATEST 12Z MAV/MET GUIDANCE BOTH INDICATING HIGH TEMPS IN THE 93-97F RANGE. ON FRI...THE GFS SHOWS A VERY UNCHARACTERISTICALLY DEEP TROF FOR JULY AMPLIFYING INTO THE MID-ATLANTIC...DRIVING A SFC FRONT THROUGH CENTRAL NC DURING EARLY AFTERNOON. IF THIS FEATURE VERIFIES...IT WOULD LEAD TO AN ENHANCED CHANCE FOR WIDESPREAD PRECIP ON FRI...AND A CHANCE FOR ORGANIZED SEVERE WEATHER AS WELL. HIGH TEMPS TRICKY FOR FRIDAY THIS FAR OUT WITH THE TIMING/PROSPECT OF A FRONTAL PASSAGE AND WIDESPREAD PRECIP ACROSS THE AREA. AT THIS TIME WILL CONTINUE TO SHOW HIGH TEMPS IN THE LOWER 90S. -VINCENT && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... TROUGH EXPECTED TO MOVE THROUGH CENTRAL NORTH CAROLINA FRIDAY NIGHT WITH THE ATMOSPHERE DRYING BEHIND THE TROUGH. BEYOND THAT THE DURATION OF ANY RAIN FREE PERIOD IS IN DOUBT. FORECAST MODELS ARE SCATTERED IN THEIR SOLUTIONS KEEPING CONFIDENCE LOW. AT THIS TIME WILL FOLLOW THE ECMWF MODEL WITH A DIGGING BAGGY 500 MB TROUGH THAT IS SLIGHTLY PROGRESSIVE. THIS SHOULD PUT TEMPERATURES A BIT BELOW NORMAL FOR MOST OF THE PERIOD. ANY WIDESPREAD CONVECTION IS PROBABLY DEPENDENT ON THE COASTAL TROUGH DRIFTING INLAND... WHICH SOME MODELS ALLOW DUE TO A STRONG RETROGRADING CLOSED UPPER LOW. ALTHOUGH THIS SOLUTION IS NOT TOTALLY REJECTED...A MOSTLY DRY FORECAST SEEMS MORE PLAUSIBLE AT THIS TIME. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... BROKEN CEILINGS AROUND 5000 FEET WILL SPREAD NORTH OVER ALL THE FORECAST AREA. SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING AT THIS TIME AND MOVING NORTHEAST. CONVECTION AGAIN EXPECTED TO DECREASE SHORTLY AFTER SUNSET...BECOMING ISOLATED BEFORE ENDING NEAR MIDNIGHT. FOG FORECAST IN ROCKY MOUNT... BUT VISIBILITIES WILL FALL TO IFR BEFORE DAWN IN LOCATIONS RECEIVING WETTING RAIN THIS AFTERNOON. AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH FRIDAY. MVFR CONDITIONS IN FOG EACH MORNING WITH POCKETS OF IFR/LIFR CONDITIONS. BEYOND FRIDAY CONFIDENCE IS LOW. AT THIS TIME FORECAST IS DRY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...VINCENT NEAR TERM...VINCENT SHORT TERM...VINCENT LONG TERM...RLH AVIATION...RLH
Hazardous weather outlook, Jul 17, 4:36 AM EDT, 16 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 436 AM EDT TUE JUL 17 2007 NCZ007>011-021>028-038>043-073>078-083>086-088-089-180845- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 436 AM EDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AN EVENING. A FEW STORMS MAY APPROACH OR BECOME SEVERE... WITH THE POTENTIAL OF PRODUCING DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOONS AND EVENINGS WILL CONTINUE THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO STAY TUNED TO POSSIBLE WARNINGS AND RELAY SEVERE WEATHER INFORMATION TO THE NATIONAL WEATHER SERVICE. RA
In the hours before
Special weather statement, Jul 17, 8:17 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 817 PM EDT TUE JUL 17 2007 NCZ040-074>076-180045- CHATHAM-LEE-MONTGOMERY-MOORE- 817 PM EDT TUE JUL 17 2007 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHWEST CHATHAM...WESTERN LEE...NORTHERN MOORE AND MONTGOMERY COUNTIES THROUGH 845 PM EDT... SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...HARPERS CROSSROADS ...GLENDON...BISCOE...ROBBINS. GUSTY WINDS OF 25 TO 35 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. RFG
Local storm report, Jul 17, 8:25 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
825 PM EDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TSTM WND DMG 1 W RALEIGH 35.81N 78.66W
07/17/2007 WAKE NC TRAINED SPOTTER
SKYWARN SPOTTER REPORTED A 60 MPH WIND GUST AND TREES AND
POWERLINES DOWN ON MORGAN STREET... NEAR TRYON HILL
DRIVE.
&&
BLSLocal storm report, Jul 17, 8:36 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
836 PM EDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TSTM WND DMG 1 W RALEIGH 35.81N 78.66W
07/17/2007 WAKE NC TRAINED SPOTTER
SKYWARN SPOTTER REPORTED A 60 MPH WIND GUST. TREES AND
POWERLINES DOWN ON MORGAN STREET... NEAR TRYON HILL
DRIVE. THE TREE FELL ON A HOUSE. NO INJURIES.
&&
CBLLocal storm report, Jul 17, 8:38 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
838 PM EDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL HARPERS CROSSROADS 35.56N 79.48W
07/17/2007 E0.75 INCH CHATHAM NC PUBLIC
&&
CBLLocal storm report, Jul 17, 8:41 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
841 PM EDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 5 N TURKEY 35.07N 78.19W
07/17/2007 E0.88 INCH SAMPSON NC LAW ENFORCEMENT
REPORTED ON INTERSTATE 40.
&&
CBLSpecial weather statement, Jul 17, 9:06 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 906 PM EDT TUE JUL 17 2007 NCZ078-180200- WAYNE- 906 PM EDT TUE JUL 17 2007 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN WAYNE COUNTY THROUGH 1000 PM EDT... AT 906 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER MOUNT OLIVE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WALNUT CREEK AROUND 945 PM EDT AND WILL MOVE ACROSS HWY 117. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. 23
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:00 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 45 min |
| Jul 17, 8:27 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 27 min |
| Jul 17, 9:01 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 30 min |
| Jul 17, 11:59 PM EDT | Flash Flood Warning | RAH | Wake | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.